Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 422, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2011, 6:38 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 6:38 PM CDT (23:38 UTC)
- Expired
- Aug 18, 2011, 7:11 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:42 PM CDT | HAIL 1 | 5 E South Haven, KS | LAW ENFORCEMENT REPORTS QUARTER SIZED HAIL EAST OF THE TURNPIKE ON US HIGHWAY 166. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -405 J/kg
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
269 WUUS53 KICT 182338 SVRICT KSC035-191-190045- /O.NEW.KICT.SV.W.0422.110818T2338Z-110819T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 638 PM CDT THU AUG 18 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 745 PM CDT * AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF BRAMAN...OR 19 MILES SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 25 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... GEUDA SPRINGS...ARKANSAS CITY AND STROTHER FIELD AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3715 9737 3723 9686 3699 9684 3699 9736 TIME...MOT...LOC 2338Z 268DEG 21KT 3702 9724 WIND...HAIL 60MPH 0.75IN $$
2 follow-up statements
294 WWUS53 KICT 182349 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 649 PM CDT THU AUG 18 2011 KSC035-191-190045- /O.CON.KICT.SV.W.0422.000000T0000Z-110819T0045Z/ SUMNER KS-COWLEY KS- 649 PM CDT THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES UNTIL 745 PM CDT... AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF GEUDA SPRINGS...OR 21 MILES SOUTHWEST OF WINFIELD...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... GEUDA SPRINGS...ARKANSAS CITY AND STROTHER FIELD AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3715 9737 3723 9686 3699 9684 3699 9736 TIME...MOT...LOC 2349Z 268DEG 21KT 3702 9716 WIND...HAIL 60MPH 1.00IN $$
377 WWUS53 KICT 190011 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 711 PM CDT THU AUG 18 2011 KSC035-191-190021- /O.CAN.KICT.SV.W.0422.000000T0000Z-110819T0045Z/ SUMNER KS-COWLEY KS- 711 PM CDT THU AUG 18 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS TO AROUND 40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3715 9737 3723 9686 3699 9684 3699 9736 TIME...MOT...LOC 0011Z 268DEG 21KT 3702 9700 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:05 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 18, 3:05 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT THU AUG 18 2011 .DISCUSSION... MAIN FORECAST UPDATES WILL FOCUS ON THUNDERSTORM CHANCES FOR THE NEXT COUPLE DAYS ALONG WITH EXCESSIVE HEAT ON FRIDAY AFTERNOON. TONIGHT CURRENT CONDITIONS SHOW THUNDERSTORMS ERUPTING OVER NORTHEAST NEBRASKA WITH A STRONG INSTABILITY AXIS EXTENDING FROM EASTERN NEBRASKA SOUTHWARD INTO SOUTHEAST KANSAS. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS AND EVOLVE INTO A MCS AND RACE SOUTH/SOUTHEAST TONIGHT ALONG THE INSTABILITY AXIS AND COULD CLIP SOUTHEAST KANSAS TONIGHT. SEVERE WEATHER IS LIKELY WITH THIS COMPLEX OF STORMS. MEANWHILE A FEW HIGH-BASED STORMS COULD POP OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS FOR LATE THIS AFTERNOON/EVENING WHERE SOME WEAK LOW LEVEL CONVERGENCE IS OCCURRING. PATCHY FOG COULD FORM OVER CENTRAL KANSAS TOWARDS DAYBREAK...AS LIGHT MOIST EASTERLY FLOW COMMENCES. FRI-SUN THE DANGEROUS HEAT INDICES WILL AFFECT MUCH OF THE REGION AGAIN FOR FRIDAY AFTERNOON...AND WILL KEEP THE HEAT ADVISORY IN PLACE. MEANWHILE LOCATION OF THE OUTFLOW BOUNDARY FROM THURSDAY NIGHT MCS WILL PLAY A ROLE IN FAVORED AREAS FOR THUNDERSTORM REDEVELOPMENT BY LATE FRIDAY AFTERNOON. EXPECTING DECENT MOIST UPSLOPE FLOW TO SPARK OFF THE NEXT ROUND OF STORMS IN THE HIGH PLAINS REGION FRIDAY AFTERNOON...WITH ANOTHER AREA OF STORMS POSSIBLE ALONG THE OUTFLOW BOUNDARY. THE ACTIVITY COMING OFF THE HIGH PLAINS WILL CONGEAL AND FORM ANOTHER MCS WHICH LOOKS TO IMPACT CENTRAL KANSAS FRIDAY NIGHT. SEVERE WEATHER WILL ONCE AGAIN BE A POSSIBILITY GIVEN EXPECTED SHEAR/INSTABILITY COMBINATION. THIS FRIDAY NIGHT ACTIVITY WILL MURKY THE FORECAST WATERS FOR SATURDAY WITH UNCERTAINTY ON LOCATION OF MESO-SCALE BOUNDARIES...THEREFORE WE WILL GO WITH SMALL CHANCE POPS FOR SATURDAY. WE WILL KEEP SUNDAY DRY AT THIS JUNCTURE FOR KANSAS WITH THE BOUNDARY LIKELY REMAINING SOUTH OF THE AREA. EXTENDED: MON-THU MODELS IN GOOD AGREEMENT THAT THE UPPER RIDGE WILL AMPLIFY OVER THE ROCKIES...WITH NORTHWEST FLOW ALOFT PERSISTING ACROSS THE CENTRAL PLAINS THIS PERIOD. A COUPLE UPPER WAVES WILL TRAVEL DOWN THE NORTHWEST FLOW REGIME WITH THE MOST ROBUST WAVE PREDICTED BY THE MODELS MOVING FROM THE NORTHERN PLAINS INTO THE GREAT LAKES DURING THE TUESDAY/TUESDAY NIGHT TIME FRAME. SHOWERS AND THUNDERSTORMS ARE LIKELY AHEAD OF THESE WAVES...BUT THE HIGHER CHANCES OF PRECIPITATION LOOK TO BE EAST OF KANSAS WHERE MOISTURE TRANSPORT IS FOCUSED. NEAR NORMAL TEMPERATURES AND DRY WEATHER SHOULD PREVAIL FOR WED/THU AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD INTO THE CENTRAL PLAINS. JAKUB .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TWO TAF CONCERNS...FIRST WILL BE A CHANCE OF ISOLD/WIDELY SCT TSRA FROM EAST OF KSLN TO KCNU EARLY THIS EVENING IN CLOSE PROXIMITY TO A WARM FRONT LOCATED BASICALLY FROM KMHK TO KCNU. WILL PLACE A VCTS IN THE KSLN/KCNU TAFS FOR THIS INITIAL CHANCE. NEXT CONCERN WILL BE A CHANCE OF MORE NUMEROUS STORMS OVER SE NEB AND NE KS FORMING INTO A COMPLEX OF TSRA AND SURGING SOUTH TOWARDS SE KS VERY LATE THIS EVENING BETWEEN 03-07Z/FRI. THIS SURGING COMPLEX WILL AFFECT THE KCNU TAF SO WILL GO WITH A WIND SHIFT TO THE NORTH AND VCTS FOR THIS CHANCE. NOT COMPLETELY CONFIDENT TO ADD A TEMPO TSRA GROUP FOR GUSTY WINDS JUST YET...BUT COULD SEE A CHANCE OF VARIABLE GUSTY WINDS OF 25 TO 45 KTS WHEN IT ARRIVES. WILL ALSO TRY AND TIME A POSSIBLE OUTFLOW BOUNDARY FROM THIS COMPLEX INTO KICT/KSLN/KHUT BY AROUND 06Z WITH A WIND SHIFT TO THE EAST. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 103 74 93 / 10 10 30 30 HUTCHINSON 74 101 72 91 / 10 10 40 30 NEWTON 74 100 72 91 / 20 10 30 30 ELDORADO 74 101 71 92 / 20 10 30 30 WINFIELD-KWLD 75 104 75 96 / 10 10 20 30 RUSSELL 71 97 69 86 / 10 20 50 30 GREAT BEND 72 99 70 88 / 10 20 50 30 SALINA 72 97 72 86 / 20 10 50 30 MCPHERSON 74 99 72 89 / 20 10 40 30 COFFEYVILLE 74 103 75 94 / 30 10 10 30 CHANUTE 73 100 73 90 / 60 10 20 30 IOLA 73 99 74 89 / 60 10 20 30 PARSONS-KPPF 73 102 74 93 / 40 10 10 30 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT FRIDAY FOR KSZ050>053-067>072-082- 083-091>096-098>100. HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ049. &&
Hazardous weather outlook, Aug 18, 5:54 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 554 PM CDT THU AUG 18 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-192300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 554 PM CDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES AROUND 105 DEGREES WILL AFFECT MUCH OF THE REGION INTO THE EVENING HOURS. PLEASE CHECK THE LATEST HEAT ADVISORY FOR DETAILS. A FEW HIT-AND-MISS THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS THIS EVENING...MAINLY ALONG AND WEST OF THE INTERSTATE 135 CORRIDOR. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STRONGEST STORMS WILL BE CAPABLE OF ISOLATED 60 MPH WIND GUSTS AND DIME SIZE HAIL. A COMPLEX OF THUNDERSTORMS WILL RACE SOUTHWARD FROM EASTERN NEBRASKA INTO EASTERN KANSAS TONIGHT. SOME OF THESE STORMS COULD AFFECT SOUTHEAST KANSAS AFTER 10 PM...MAINLY FOR LOCATIONS EAST OF A EUREKA TO FREDONIA...TO INDEPENDENCE LINE. DAMAGING WINDS AND GOLF BALL SIZED HAIL WOULD BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES WILL TOP 105 DEGREES OVER MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS FRIDAY AFTERNOON AND EARLY EVENING...PLEASE CHECK THE LATEST HEAT ADVISORY FOR DETAILS. AFTERNOON HEAT INDICES WILL BE AROUND 100 DEGREES ALONG THE KANSAS OKLAHOMA BORDER FROM SATURDAY THROUGH WEDNESDAY. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON AND FRIDAY NIGHT OVER CENTRAL AND SOUTH CENTRAL KANSAS. STRONG THUNDERSTORMS ARE POSSIBLE AREA WIDE ON SATURDAY BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP PJH/CDJ/ADK
In the hours before
Special weather statement, Aug 18, 6:03 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 603 PM CDT THU AUG 18 2011 KSZ032-182345- RUSSELL- 603 PM CDT THU AUG 18 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GORHAM...OR 11 MILES WEST OF RUSSELL...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 18, 6:29 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT THU AUG 18 2011 KSZ092-093-190015- COWLEY-SUMNER- 629 PM CDT THU AUG 18 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES... AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SOUTH HAVEN...OR 18 MILES SOUTH OF WELLINGTON...AND MOVING EAST AT 25 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 26 min |
| Aug 17, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 41 min |
| Aug 17, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 24 min |
| Aug 18, 6:06 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.